What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 28, 3:45 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 28, 3:45 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
445 PM EDT Fri Sep 28 2018
...UNSEASONABLY HOT CONDITIONS CONTINUE THROUGH SATURDAY...
...HIGH RISK OF RIP CURRENTS AT AREA BEACHES BY LATE SATURDAY...
.Currently...
Late afternoon surface analysis depicts the axis of Atlantic
ridging extending across north central Florida. Meanwhile, a
slow moving, wavy frontal boundary extends from the Carolinas
through through central Georgia and Alabama to the western Florida
panhandle. High pressure (1023 millibars) was building over the
Ohio, Tennessee and lower Mississippi Valleys in the wake of this
front. Aloft...deep-layered ridging centered between Bermuda and
the east central Florida coast extends its axis westward along
the northern Gulf coast. Troughing in place from the northern
Plains through the Great Lakes states has flattened during the
past 24 hours. GOES-East derived Total Precipitable Water imagery
indicates that a pocket of slightly higher PWAT values of 1.9-2.0
inches was lifting northward into north central Florida, while a
drier (1.6-1.7 inch PWAT) and more subsident air mass prevails
along and north of Interstate 10. Scattered convection has
developed along the inland moving Gulf and Atlantic coast sea
breeze boundaries to the south of Interstate 10. Otherwise,
unseasonably hot and humid conditions prevail over northeast and
north central Florida, where inland highs have reached the low to
mid 90s. Drier air is mixing down to the surface throughout
southeast Georgia within the subsident air mass, where
temperatures were generally around 90 as of 20Z, with dewpoints
generally in the upper 60s.
.Near Term (This evening through Saturday)...
Scattered convection will continue its slow inland push for
locations along and south of Interstate 10, with an enhancement
in coverage and intensity expected through sunset for locations in
between U.S. Highway 301 and I-75, where mesoscale boundaries
will converge. The Near Storm Environment Monitor depicts
downdraft CAPE values of 1100-1200 j/kg in this area, so a few
strong to briefly severe thunderstorms capable of producing 40-60
mph wind gusts will be possible through the early evening hours as
dry mid level air potentially enhances downbursts. Short-term,
high resolution guidance also suggests that widely scattered
convection will develop through the early to mid evening hours
along the I-95 corridor and perhaps as far west as U.S. Highway
301 in southeast Georgia. Activity should dissipate by midnight.
Otherwise, fair skies should prevail by the predawn hours across
much of our region as deep-layered ridging continues to retrograde
towards our area. Lows will only fall to the low to mid 70s
inland and the upper 70s at area beaches.
The axis of Atlantic ridging will continue to lift slowly
northward on Saturday as the weakening frontal boundary to our
northwest sinks southward and approaches the Altamaha/Ocmulgee
Rivers by late in the day. A dry pocket of air currently in place
over south Florida may advect northward into north central Florida
during the afternoon hours, which should keep any late afternoon
convective coverage isolated at best for locations south of
Gainesville. Otherwise, the air mass over inland southeast Georgia
will moisten ahead of the approaching front, which should ignite
at least scattered mid to late afternoon convection. Sea breeze
boundaries will also move quickly inland on Saturday afternoon in
northeast Florida, with a slightly better push to the Atlantic
boundary likely resulting in a collision to the west of U.S.
Highway 301 during the late afternoon and early evening hours,
where scattered coverage is expected. Dry and breezy conditions
should prevail along most of the northeast Florida coast, where
onshore winds will keep highs generally in the upper 80s.
Unseasonably hot and humid weather will prevail elsewhere before
convection and cloud cover increase, with highs reaching the lower
90s and maximum heat index values around 100 degrees. Colliding
mesoscale boundaries may result in a few strong thunderstorms
during the late afternoon and early evening hours.
.Short Term (Saturday night through Monday night)...
Deep-layered ridging will remain centered over our region through
Sunday, with a slight westward retrogression resuming early next
week. Meanwhile, cool high pressure centered over the Great Lakes
states on Saturday evening will shift eastward on Sunday, becoming
centered along the Mid-Atlantic and New England coasts while
wedging southward down the southeastern seaboard. The frontal
boundary initially along the Altamaha/Ocmulgee Rivers on Saturday
evening will shift very slowly southward through our region during
the short term period, resulting in increasing chances for showers
and embedded thunderstorms from north to south. Scattered convection
may linger over southeast Georgia on Saturday night as low level
flow shifts to a more onshore east-southeasterly direction and
the frontal boundary sags south of the Altamaha River. Lows
Saturday night will remain in the low to mid 70s, except upper 70s
to around 80 at area beaches, where a light onshore wind will
develop.
Our local pressure gradient will begin to gradually tighten on
Sunday, with breezy onshore winds developing at area beaches by
the afternoon hours. The frontal boundary should push southward
to near the FL/GA border by the evening hours, with numerous
showers and embedded thunderstorms forecast during the afternoon
hours for locations north of I-10. Scattered activity will be
possible elsewhere to the south of the approaching boundary.
Inland highs should still reach the upper 80s to near 90, with
breezy onshore winds keeping coastal highs generally in the mid
80s. Temperatures may also be a few degrees cooler to the north of
the front for locations north of Waycross.
Showers and thunderstorms should blossom over the Georgia coastal
waters on Sunday evening as a surge of east-northeasterly winds
spreads southward and increases convergence. Some locally heavy
downpours will be possible over coastal northeast Florida
overnight into Monday morning as the remnant frontal boundary
continues to sink southward, potentially focusing a few bands of
slow moving convection. Inland activity should otherwise diminish
during the evening hours, with lows again in the lower 70s inland
and the upper 70s at the coast, where breezy east-northeast winds
will continue overnight.
Monday could be a stormy day over much of our region as onshore
flow peaks and the remnant frontal boundary enhances convective
development. Scattered to numerous showers and embedded
thunderstorms should spread inland from the coast during the late
morning and afternoon hours, with breezy onshore winds prevailing
at the coast. Activity may not reach north central Florida until
late in the afternoon, where highs may still climb to the upper
80s to around 90. Highs elsewhere will generally remain in the mid
80s. A drier air mass will attempt to advect over our region from
the east on Monday night, but there is not much agreement in the
long term models on this timing. At least scattered coastal
showers and thunderstorms should continue as our local pressure
gradient only gradually loosens, with inland activity currently
expected to diminish during the evening hours. Onshore winds will
keep coastal lows in the upper 70s, while inland lows generally
fall to around 70.
.Long Term (Tuesday through Friday)...
Deep-layered ridging will continue to retrograde slowly westward
next week, resulting in gradually lowering heights aloft over our
area. High pressure wedging southward down the U.S. eastern
seaboard will slowly weaken as it settles over the southeastern
states towards midweek. A much drier air mass will finally advect
over our region. However, persistent but gradually weakening
onshore winds will keep the threat for isolated to widely
scattered coastal showers in place for much of the week. Model
blends keep highs generally in the upper 80s inland and mid 80s
at the coast. As the surface ridge settles over the southeastern
states towards midweek, radiational cooling conditions should
result in lows falling to the mid to upper 60s for inland
southeast Georgia and the northern Suwannee Valley. Breezy
onshore winds will keep coastal lows in the mid to upper 70s.
&&
.Aviation...
Weaker seabreeze and a lower coverage of storms is expected as we
move forward through the afternoon into the early evening hours.
Applied VCTS at JAX, GNV, and SSI terminals where short term
guidance suggests the best chances for scattered thunderstorms
after 3pm. Otherwise, have added VCSH for showers most terminals
after 6pm for inland showers moving back over the I-95 corridor
due to the southwest flow aloft.
&&
.Marine...
The axis of Atlantic ridging will remain positioned over the
northeast Florida waters through Saturday. A southerly evening
wind surge will not be as pronounced tonight, keeping winds
in the 10-15 knot range through around midnight before diminishing
during the predawn hours. Seas will generally remain in the 3-5
foot range offshore and 2-4 feet through Saturday evening. A long
period northeasterly ocean swell originating from distant
Subtropical Storm Leslie is forecast to arrive on Saturday
afternoon. Combined seas will build to Caution levels of 4-6 feet
in the offshore waters on Saturday evening, with near shore seas
building to 3-5 feet. Meanwhile, a cold front will begin to push
southward through the Georgia waters by late Sunday and into the
northeast Florida waters by early Monday as strengthening high
pressure over New England and the Mid-Atlantic states wedges
southward down the U.S. eastern seaboard. Our local pressure
gradient will gradually tighten as this occurs from late Sunday
through early next week, with onshore winds increasing to 15-20
knots. Combined seas are now expected to reach Small Craft
Advisory levels in the offshore waters on Sunday, with near shore
seas reaching Caution levels on Sunday and continuing through at
least midweek.
Rip Currents: A long period easterly ocean swell will persist
through the early afternoon hours on Saturday, keeping a low-end
moderate risk in place at area beaches. A very long period
northeasterly swell (19-20 seconds) originating from distant
Subtropical Storm Leslie will reach area beaches during the late
afternoon hours on Saturday. These powerful swells will combine
with a more consistent onshore flow to result in high risk
conditions through at least early next week.
&&
.Climate...
Through Sept 27th...GNV/AMG/SSI all rank as Hottest September on
record so far, while JAX tied for 2nd Hottest September all-time.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 71 90 72 87 / 10 50 30 60
SSI 77 87 78 85 / 10 30 40 50
JAX 74 89 74 88 / 20 20 30 50
SGJ 77 87 78 86 / 10 10 20 40
GNV 72 92 72 90 / 40 20 10 30
OCF 72 92 72 91 / 50 20 10 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Nelson/Hess/Corless
In the hours before
Special weather statement, Sep 28, 4:40 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
540 PM EDT FRI SEP 28 2018
FLZ023-024-GAZ164-282215-
Baker FL-Inland Nassau FL-Charlton GA-
540 PM EDT FRI SEP 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NASSAU...EAST
CENTRAL BAKER AND SOUTHEASTERN CHARLTON COUNTIES UNTIL 615 PM EDT...
At 539 PM EDT, Doppler radar was tracking a strong thunderstorm near
Callahan. This storm was nearly stationary.
Wind gusts near 40 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Callahan, St. George and Nassau Village-Ratliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3054 8177 3032 8213 3047 8220 3067 8183
TIME...MOT...LOC 2139Z 180DEG 4KT 3052 8191
ZIBURA
Special weather statement, Sep 28, 4:49 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
549 PM EDT FRI SEP 28 2018
FLZ022-282215-
Columbia FL-
549 PM EDT FRI SEP 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLUMBIA COUNTY
UNTIL 615 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake City. This storm was nearly stationary.
Wind gusts near 40 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Lake City, Five Points, Watertown and Winfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Frequent lightning will also occur.
&&
LAT...LON 3011 8259 3011 8278 3030 8278 3029 8258
TIME...MOT...LOC 2148Z 180DEG 4KT 3016 8269
ZIBURA
Special weather statement, Sep 28, 5:24 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
624 PM EDT FRI SEP 28 2018
FLZ040-282245-
Marion FL-
624 PM EDT FRI SEP 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
645 PM EDT...
At 623 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Santos and northwest of Ocala.
Wind gusts near 40 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Ocala, Ocala Airport and Lowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2896 8231 2899 8234 2899 8235 2907 8247
2922 8241 2922 8240 2923 8240 2933 8236
2934 8213 2896 8213
TIME...MOT...LOC 2223Z 354DEG 9KT 2899 8223
ZIBURASpecial weather statement, Sep 28, 5:31 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
631 PM EDT FRI SEP 28 2018
FLZ023-GAZ164-282315-
Baker FL-Charlton GA-
631 PM EDT FRI SEP 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR BAKER AND SOUTH CENTRAL CHARLTON
COUNTIES UNTIL 715 PM EDT...
At 630 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Taylor, or 21 miles southwest of Callahan. This storm
was drifting to the west.
Wind gusts near 40 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Taylor, Macclenny, Glen St. Mary and Sanderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3056 8243 3056 8208 3024 8207 3022 8243
TIME...MOT...LOC 2230Z 098DEG 4KT 3042 8215
ZIBURA
Special weather statement, Sep 28, 5:37 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
637 PM EDT FRI SEP 28 2018
FLZ020>022-282315-
Columbia FL-Hamilton FL-Suwannee FL-
637 PM EDT FRI SEP 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLUMBIA...NORTHERN
SUWANNEE AND HAMILTON COUNTIES UNTIL 715 PM EDT...
At 637 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee Springs, moving north at 15 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Live Oak, Jasper, Jennings, White Springs, Suwannee Springs, Suwannee
River State Park, Suwannee Valley, Belmont, Blue Springs and
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3062 8324 3058 8254 3028 8257 3026 8324
3029 8323 3031 8321 3035 8321 3035 8319
3038 8319 3039 8317 3041 8318 3042 8322
3046 8322 3047 8324
TIME...MOT...LOC 2237Z 193DEG 11KT 3041 8303
ZIBURASpecial weather statement, Sep 28, 5:40 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
640 PM EDT FRI SEP 28 2018
FLZ023>025-GAZ164-282315-
Inland Duval FL-Baker FL-Inland Nassau FL-Charlton GA-
640 PM EDT FRI SEP 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NASSAU...EAST CENTRAL
BAKER...WEST CENTRAL DUVAL AND SOUTHEASTERN CHARLTON COUNTIES UNTIL
715 PM EDT...
At 639 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bryceville, or 12 miles southwest of Callahan, moving north at 10
mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Hilliard, Callahan, Kings Ferry, St. George, Bryceville, Baldwin and
Whitehouse Air Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3022 8187 3021 8207 3056 8208 3077 8204
3079 8181
TIME...MOT...LOC 2239Z 193DEG 11KT 3043 8198
ZIBURA